Louisiana, 2020

Damaging Wind and Lightning Strike in Louisiana, August 5 to 8, 2020

August 5 to 8, 2020 · NWS LCH · 3 events in 2 counties and zones

A weak front drifted into the area during the 4th and dissolved by the 8th. This produced multiple days of unsettled weather in Southwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weak front drifted into the area during the 4th and dissolved by the 8th. This produced multiple days of unsettled weather in Southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 5, 2:52 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 5, 2:52 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
352 PM CDT Wed Aug 5 2020

.SYNOPSIS...
Convection has been developing acrs the lakes region into western
and cntl LA. This activity was developing along an outflow
boundary produced by early morning convection acrs NE TX.
Additional support for the storms is being provided by a mid level
shortwave impinging on an area of enhanced moisture over E/SE TX
and SW LA, with instability augmented by sfc heating. So far,
storms have remained below svr limits, but a MRGL risk for severe
weather remains acrs the area for the possibility of isolated
damaging wind gusts.

Latest UA analysis shows low pres lifting NE out of the Great
Lakes, with a persistent longwave trough axis extending south
toward the N Cntl Gulf coast. A series of shortwaves embedded
within the W-NW flow aloft extend from the upper midwest to the NW
Gulf coast. At the sfc, a weak and diffuse frontal boundary
remains acrs the area, with a weak pres gradient resulting in a
light and somewhat vrbl wind field. Mostly clr to partly cloudy
skies in advance of the convection have allowed temperatures to
warm into the lower to middle 90s this aftn.

24

&&

.DISCUSSION...
Sctd convection this aftn should diminish some this evening with
the loss of daytime heating. Both CAMs and global models are split
concerning the possibility of additional convection this evening
and overnight via lingering shortwave energy over the area. With
the corridor of higher PW air over the area and somewhat meager
instability, maintained consistency with the previous fcst in
keeping at least slt chc PoPs in the fcst overnight.

Subtropical ridging west of the area will build east acrs TX the
next few days, as the east CONUS trough lifts and deamplifies acrs
the Ohio Valley. PWATs will begin to diminish Thursday into
Friday, leading to less convective coverage the next few days.
Still anticipate at least low end sctd coverage on Thursday, with
only isolated showers or storms on Friday with PWATs lowering to
near 1.5-1.6 inches as the eastern flank of the ridge extends its
influence over the area.

By Friday, sfc high pres becomes re-established acrs the eastern
Gulf. This will allow a moist return flow to develop acrs the
area, with a gradual deepening of moisture through the weekend.
A general weakness will develop acrs the northern Gulf coast as
the mid/upper ridge becomes centered acrs wrn/Cntl TX. The
weakness will linger through the weekend, resulting in a return to
a more typical summertime pattern of diurnally influenced
convection. By early next week, shower and tstm coverage will
begin to increase as the weakness aloft migrates west.

Temperatures through the period are mostly expected to be near
early August climatological normals, with lows in the 70s and
highs in the lower to middle 90s.

24

&&

.MARINE...
No headlines are anticipated through the period. High pres acrs
the NW Gulf will maintain a light and somewhat vrbl wind field the
next few days. The sfc high will eventually become re-established
over the eastern Gulf by the end of the week, with a light to
modt onshore flow developing. Rain chcs will remain limited
through the week, with a return to more seasonal sctd convection
by the weekend.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  94  70  95 /  10  10   0  10
LCH  75  92  74  92 /  30  30   0  20
LFT  73  94  72  94 /  10  30   0  20
BPT  76  92  75  92 /  40  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...24
Hazardous weather outlook, Aug 5, 2:05 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
305 PM CDT Wed Aug 5 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-062015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
305 PM CDT Wed Aug 5 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms can be expected through early
evening, with the best chances across southeast Texas and west and
southwest Louisiana. A marginal risk of severe thunderstorms exists
across the area, mainly for the possibility of isolated damaging wind
gusts. Otherwise, occasional cloud to ground lightning and brief
heavy rainfall can be expected in the stronger storms.

Additional widely scattered showers or thunderstorms will be possible
overnight, but any severe risk is expected to be minimal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A daily chance of showers and thunderstorms can be expected through
the remainder of the period. Convective coverage is expected to
increase over the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-062015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
305 PM CDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Some widely scattered to scattered showers and thunderstorms will be
possible through early this evening, mainly near the coast and over
the coastal lakes and bays. Storms will be capable of producing
occasional cloud to water lightning, gusty winds and brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Shower and thunderstorm chances will increase over the weekend and
into early next week. Winds and seas will be higher near the
stronger storms, with occasional cloud to ground lightning and brief
heavy rainfall also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 2:49 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
349 PM CDT Wed Aug 5 2020

LAZ032-052130-
Evangeline LA-
349 PM CDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beaver, or near Oakdale, moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mamou, Basile, Turkey Creek, Pine Prairie, Beaver, Reddell and
Duralde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 9237 3057 9236 3048 9257 3048 9259
      3055 9260 3057 9258 3058 9260 3087 9260
TIME...MOT...LOC 2046Z 348DEG 11KT 3077 9255

K. Kuyper
Special weather statement, Aug 5, 3:09 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
409 PM CDT Wed Aug 5 2020

LAZ030-041-052145-
Calcasieu LA-Beauregard LA-
409 PM CDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ragley, moving south at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Westlake, Moss Bluff, Ragley, Buhler, Gillis and Longville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 9334 3063 9324 3028 9313 3028 9345
TIME...MOT...LOC 2109Z 001DEG 21KT 3055 9329

Jones
Special weather statement, Aug 5, 3:25 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
425 PM CDT Wed Aug 5 2020

LAZ030-031-041-042-052200-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-
425 PM CDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Topsy, or near Reeves, moving south at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Iowa, Reeves, Topsy, Buller, Lebleu Settlement and Lacassine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3056 9322 3052 9296 3021 9291 3022 9312
      3037 9316
TIME...MOT...LOC 2125Z 001DEG 14KT 3042 9306

Jones
Special weather statement, Aug 5, 3:39 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
439 PM CDT Wed Aug 5 2020

LAZ030-031-041-042-074-TXZ262-052215-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-
East Cameron LA-Southern Newton TX-
439 PM CDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Old Salem to near Welsh. Movement was southeast
at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Sulphur, Jennings, Westlake, Welsh, Vinton, Iowa, Lake
Arthur, Fenton, Hayes, Moss Bluff, De Quincy, Ragley, Starks, Fields,
Klondike, Lake Charles Regional Airport, Lunita, Topsy and Lebleu
Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 9263 3025 9375 3061 9368 3042 9274
      3018 9261 3014 9263 3008 9263 3007 9264
      3008 9265 3006 9268 3006 9269 3004 9272
      3004 9263
TIME...MOT...LOC 2139Z 333DEG 25KT 3053 9377 3029 9282

Jones
Special weather statement, Aug 5, 4:13 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
513 PM CDT Wed Aug 5 2020

LAZ041-042-052-073-074-TXZ262-052245-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Vermilion LA-
East Cameron LA-Southern Newton TX-
513 PM CDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Starks to near Thornwell. Movement was south at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Iowa, Lake Arthur, Grand
Lake, Hayes, Lake Charles Regional Airport, Lacassine National
Wildlife Refuge, Starks, Moss Bluff, Lunita, Hacketts Corner, Toomey,
Edgerly, Lowry, Sweet Lake, Carlyss and Buhler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 9324 2993 9324 2997 9327 3002 9327
      3005 9329 3005 9333 2988 9335 2998 9369
      3012 9370 3014 9369 3015 9371 3024 9371
      3025 9372 3046 9374 3044 9370 3043 9373
      3040 9372 3040 9355 3015 9272 2964 9249
TIME...MOT...LOC 2213Z 341DEG 28KT 3031 9369 3007 9279

Jones
Special weather statement, Aug 5, 4:42 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
542 PM CDT Wed Aug 5 2020

LAZ041-073-074-TXZ216-052330-
West Cameron LA-Calcasieu LA-East Cameron LA-Orange TX-
542 PM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON...SOUTHWESTERN CALCASIEU
PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHEASTERN ORANGE COUNTIES
UNTIL 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Orange to near Heberts Marina to 7
miles southwest of Klondike. Movement was southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orange, Bridge City, Cameron, West Orange, Grand Lake, Lacassine
National Wildlife Refuge, Rockefeller Wildlife Range, Sabine National
Wildlife, Grand Chenier, Johnsons Bayou, Pinehurst, Hacketts Corner,
Heberts Marina, Hackberry, Holly Beach, Lowry, Creole, Sweet Lake,
Gibbstown and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 9310 2978 9323 2977 9334 2980 9333
      2976 9335 2977 9348 2975 9368 2969 9383
      2980 9391 2983 9381 2991 9376 2997 9376
      3000 9382 3014 9381 3006 9300 3004 9300
      3002 9263 2961 9271
TIME...MOT...LOC 2241Z 035DEG 23KT 3005 9374 2997 9324 2993 9269

Jones

The radar

The Lake Charles radar (KLCH), 27 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
August 5, 4:48 PM CST
Where
Cameron County, 4.15 mi WSW of Hackberry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.970, -93.430

A strong wind gust ripped the roof off a barn.

Lightning, St. Mary

When
August 7, 6:45 PM CST
Where
St. Mary County, 0.6 mi E of Morgan City
Property damage
$15,000
Reported by
Public
Coordinates
29.700, -91.190

Lightning struck a cedar tree exploding the tree. Fragments of wood damaged a couple of nearby homes by puncturing siding, busting windows, and destroying an air conditioner unit.

Funnel Cloud, Cameron

When
August 8, 11:42 AM CST
Where
Cameron County, 2.5 mi ENE of Holly Beach
Reported by
Public
Coordinates
29.780, -93.440

A funnel cloud was reported east of Holly Beach. Several pictures were also noted on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917130, 917129, 917128.